Today’s CPCP is really about clozapine side effects but this could easily have been about delirium as well. Clozapine is a very anticholinergic drug and has a lot of other side effects other than severe neutropenia. Medical students Melissa Bacci and Irtaza “Taz” Khalid did a great job on this one.
In order to see the picture galleries of photos or powerpoint slides, click on one of the slides, which will open up the presentation to fill the screen. Use the arrow buttons to scroll left and right through the slides or up and down to view any annotations.
And I recently got a message about a boot camp for delirium researchers. I wonder if a similar boot camp for clinicians would also be a good idea. It’s sort of what I have on our one man hit and run smokejumper psychiatry consultation service.
Medical students often get their first real exposure to what delirium means for patients in the general hospital. I usually don’t get much time to teach them. They get a brief shock of what delirium does to people, especially the elderly. But medical students are smart and the video below is another example of what they can do.
They also see my little camp stool, which I carry around the hospital as we run from crisis to crisis because I like to sit down eye to eye with my patients–and they like it too. The experience of the psychiatry consult service perspective of what happens in a hospital every day is a far cry from either a standardized or pass/fail test to which medical students are accustomed. It’s really just a boots-on-the-ground taste of real life in a real hospital with real patients.
Because some of the medical students are on the service for only few days, I let them know that, if they’re going to stay on at The University of Iowa Hospitals and Clinics and their attendings tell them to make an unnecessary consultation request–I will understand. That’s because I know about the hierarchical framework here and at nearly every other hospital, academic or otherwise, in the real world.